The term extrapyramidal refers to structures in the brain that are part of the body’s motor system. This system is highly susceptible to the effects of medications that inhibit, or antagonize, dopamine, as the antipsychotics do.
Extrapyramidal side effects (EPS) can take many forms, and most are reversible and will go away when the medication is decreased or stopped. The notable exception is tardive dyskinesia. Some EPS can be severe and quite distressing. EPS can also come on suddenly and dramatically, especially in younger people who’ve never before taken an antipsychotic.
Extrapyramidal side effects (EPS) include:
• Akathisia, an internal feeling of restlessness. This can be quite unpleasant, and make someone who is manic or in a mixed episode feel worse.
• Parkinsonism, Medications that block dopamine can produce symptoms that mimic the neurological disorder Parkinson’s disease. Symptoms can include a shuffling gait, tremors/shakes, rigidity in the limbs, and diminished facial expression.
• Torticollis, Muscle spasms of the neck.
• Oculogyric crisis, The muscles that control the movement of the eyes spasm and contract, making the eyes roll up.
• Other dystonias, Spasms of various muscle groups.
For acute dystonic reactions, such as oculogyric crisis and torticollis, a group of medications called anticholinergic agents can rapidly reverse the symptoms. These medications work most quickly when given by injection.
Anticholinergic agents are also used to decrease drug-induced Parkinsonism, and are frequently prescribed in pill form on an ongoing basis for people experiencing EPS while taking antipsychotic medications.
Anticholinergic drugs include:
• Diphenydramine (Benadryl)
• Benztropine (Cogentin)
• Trihexyphenidyl (Artane)
Akathisia (an internal feeling of restlessness caused by some antipsychotics) is often treated with the addition of a beta blocker medication.